Newbie to this forum and Graves: Hi, This looks... - Thyroid UK

Thyroid UK
101,751 members116,733 posts

Newbie to this forum and Graves

Hi,

This looks like the place where I might be able to get some advice - I recently started taking beta-blockers and carbimazole for Graves and feel like I've aged several decades. Is fatigue normal? Will it get any better?

Thanks!

11 Replies
oldestnewest

Very annoying - I wrote a reply to you then lost it.

Basically yes, fatigue is absolutely normal. I'm in remission from Graves but when I was first diagnosed I was SO tired, thing was I wasn't sleeping well at night because I kept being woken up by my pounding heart and hot sweats. I was 64 so fortunately no one could say it was the menopause. There's something to be said in favour of being old.

Anyway, I slept practically round the clock and was still tired until my treatment kicked in. I've got asthma and wasn't able to take beta blockers so I had to sit it out until my meds stopped the palpitations.

I'd say be kind to yourself and rest as much as you can. Don't feel you've 'got' to do anything, it's do stuff you want to do and you'll be dog more than enough.

I used to look at myself and think 'Where am I? Where is the me I used to be?'

My first post on here was to ask if I would ever feel normal again and the answer was 'Yes' and I do. My treatment took eleven months in all.

I kept a diary - nothing elaborate, just the odd line written down about how I was feeling, especially useful because I was being treated by block and replace and I could see how I was before and after my levothyroxine was increased which was very helpful. I could also see when I felt best - for me it was with a tsh of just under 1 but the nhs doesn't go in for fine tuning so it's where t is at the moment.

The diary thing was good for letting me see how much progress I had made, even though some days I didn't feel I was making any, a quick read through showed me I really was getting better.

So yes, fatigue is normal - I'd say there really was something wrong with you if you had Graves and weren't tired and yes, you will get better, it doesn't feel like you will at the time but you will. Just get as much rest as you can, don't push yourself, be kind to yourself and make sure everyone else is too, you are really quite ill even if you don't look it.

So good luck just hang in there and with time you ought to be fine☀️

1 like
Reply

Thanks Fruitandnutcase

I'm used to running around at 100 miles an hour, so I'm finding it very frustrating that I can't walk far or fast, need to use a handrail to go up/down stairs - it feels all pretty pathetic, really. But 'you are really quite ill even if you don't look it' is right - there are no external signs that something's wrong, so it's not always obvious - and I need to remind myself too.

I'll try the diary thing - good idea. I'm already checking my blood pressure religiously hoping that there's some sign I can get off the evil beta blockers - even though they're doing a cracking job at keeping my blood pressure down.

Reply

do not go off. i did for 2 months now i get so breathless and the pounding heart is worse than before

Reply

thank you for that. u am 6 months in and i am struggling to go to work as no one understands

Reply

I have been on the exact meds for the past 6 months and i still struggle witg fatigue, palpitations, sweating. i was advised it might take 12 months before i feel better. They have put me on a weekly steroid drip as u have developed thyroid eye disease too .

Reply

And there was me hoping that it'd all be sorted in a couple of weeks - I'm beginning to get the picture now; i'm in it for the long haul.

Reply

it takes a while try and take some supplements and drink more water . my friend had been on meds for 5 years and has days she can not get out of bed.

Reply

Unfortunately it does take months. The first endo I saw explained the various treatments and told me the hospital treated by block and replace which was 'the quick way' then went n to say it would take a year!

I used to be found on those seats put out for elderly people in M&S and shops like that. I was always having to go and sit down because I was too weak to stand.

One of my hobbies is photography and way back at the beginnning I thought it was just that I had too much stuff in my backpack that was why I couldn't get up off the ground after I'd taken fungi photographs, turned out it wasn't that at all and yes, I'd forgotten about having to use the handrail when I went up and down stairs!

1 like
Reply

That is me. i went to a theme park and told the kids to phone me when they were done. i just sat on the bench the whole time

1 like
Reply

Sorry about your TED - that's just all you need isn't it.

Hopefully the steroids will be able to keep it under control. Do you use dry eye drops to keep your eyes comfortable? If you do make sure you get preservative free drops,

Reply

Thank you. i will ask at the chemist. can you recommend any. i have been told the steroids are a temporary measure and will be having Radiotherapy which i do not look forward to

Reply

You may also like...